What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 17, 2:38 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 17, 2:38 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
Issued by National Weather Service State College PA
338 PM EDT Mon Jun 17 2024
.SYNOPSIS...
Hot and humid conditions expected through the week, with the
worst conditions arriving Tuesday and persisting with little
relief through the rest of the week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Prior to the onset of extended heat and increasing humidity this
week, parts of the region (mainly the Finger Lakes and Central
Southern Tier) will be impacted by some isolated to scattered
convection from compact upper level disturbance (MCV) currently
located over Western New York and the Niagara Frontier.
This feature will drift east late this afternoon and evening,
helping to increase initiate isolated to scattered late
afternoon and early evening showers and thunderstorms across the
Finger Lakes Region and Southern Tier of New York, with little
or no precipitation further to the east.
SPC placed approximately the western 40 percent of the CWA in a
MRGL risk for severe later this afternoon into this evening as a
result of this remnant convective disturbance and the increase
in MU CAPE to between 1500-2000 j/kg based on the latest HREF
and NAM guidance. Best potential for any storms to push SVR
criteria will be across the Central Southern Tier and Western
Finger Lakes over the next several hours where ML (0-1 KM) EHI
values reach around 1.5 M2/S2 late this afternoon and this
evening.
Otherwise...an upper-level ridge continues to slowly build over
the the region. Temps on track to reach forecast highs in the
upper 80s to low 90s. Temperatures will continue to rise into
Tuesday, up to the low to mid 90s, with heat indices of 95 to
100. A Heat Advisory will be in effect Noon Tuesday for portions
of Central NY and NE PA, and will last through Thursday
evening. With overnight temperatures not dipping much past 70
degrees, there won't be much relief from the hot and humid
conditions.
A warm and rather muggy night is in store for the region with
variable amounts of mainly mid level clouds and a light
southerly wind. Low temps will range from the mid 60s across the
Western Catskills and Northern Poconos to the upper 60s and Low
70s across much of the Finger Lakes.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
One of the challenges for this forecast will be chances for
thunderstorms from another one or two perturbations riding on
top of the ridge. Although heights will rise another few DAM on
Tuesday, the mid level cap probably won't be strong enough to
negate select areas of terrain-induced/lake breeze boundary
convection from occurring.
Currently, there are only a few guidance solutions that depict
thunderstorm initiation for Tuesday late afternoon into the
evening, so there is a possibility for storms for Central NY,
mainly west of I-81. We'll keep monitoring near-term guidance
for changes in solutions and chances for storm initiation
Tuesday.
Heat dome remains overhead through the period. Overnight lows
will struggle to dip below 70 most places. High pressure will
dip a bit further south on Wednesday and this will allow flow to
become more out of the west-northwest and increase potential
for isolated thunderstorm activity Wednesday afternoon into
Wednesday night as our area will fall a bit closer to the
periphery of the high pressure system. Instability will likely
peak above 2000 J/kg during the daytime hours, and although
there will be some CIN, models are indicating potential for weak
perturbations within the flow that could be enough to break the
cap. The heat will still be an issue Wednesday with heat index
values near 100 or even above in urban areas. However,
thunderstorms may provide some brief relief where they occur.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The heat will continue into the extended period. Thursday will
be another hot day with most of the area approaching or
exceeding a 100F heat index once again. Thursday could end up
being the hottest day of the week, but this will be dependent on
afternoon convection.
Guidance suggests that 500mb heights could finally begin to
fall Friday into the upcoming weekend, which should lead to a
(subtle) cooling trend. However, heat indices could still
approach or exceed 100F across the southern potion of the CWA
Friday afternoon. Even into Sat and Sun, heat indices in the
valleys of southern NY and NE PA could still top out in the low
to mid 90s.
The falling heights will be accompanied by a slightly better chc
for daily convection Friday through the weekend, which would
also produce at least a bit of relief from the heat.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR conditions will persist through the bulk of the period at
all terminals.
However, VCTS included for KITH, KELM and KBGM late this
afternoon into this evening as a compact upper level disturbance
drifts east from the Niagara Peninsula and helps to initiate
isolated TSRA across the Finger Lakes and Central Southern Tier
of NYS. SSW winds will be in the 6-10 kt range this afternoon
with some minor gusts into the low to mid teens through 23Z.
Winds will diminish enough overnight to allow patchy fog to form
in some of the valleys, but confidence in the exact locations
that will see fog (which will be based on seeing some rainfall)
is still low at this point, so maintained VFR through the TAF
period.
A few-several hour period of LLWS appears likely at KITH later
tonight in the tightest p-gradient just south of the
aforementioned mid/upper level disturbance.
Outlook...
Monday Night...Mainly VFR.
Tuesday through Friday...Spotty restrictions possible in
showers and thunderstorms, with probabilities increasing slowly
in the later part of the period.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory from noon Tuesday to 8 PM EDT Thursday for
PAZ038>040-043-044-047-048-072.
NY...Heat Advisory from noon Tuesday to 8 PM EDT Thursday for
NYZ009-015-018-022>025-036-037-044>046-055>057-062.
Heat Advisory until 8 PM EDT Thursday for NYZ015>018.
&&
SYNOPSIS...Lambert/KL
NEAR TERM...Lambert/KL
SHORT TERM...Lambert/MPK
LONG TERM...Evanego
AVIATION...LambertHazardous weather outlook, Jun 17, 10:05 AM EST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
Issued by National Weather Service State College PA
1105 AM EDT Mon Jun 17 2024
NYZ015-018-181515-
Yates-Onondaga-
1105 AM EDT Mon Jun 17 2024
...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
In addition...isolated strong to severe thunderstorms are
possible...mainly later this afternoon and early this evening.
There is the potential for localized damaging wind gusts, frequent
lightning and hail with the stronger storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ016-017-181515-
Seneca-Southern Cayuga-
1105 AM EDT Mon Jun 17 2024
...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
In addition...isolated strong to severe thunderstorms are
possible...mainly later this afternoon and early this evening.
There is the potential for localized damaging wind gusts, frequent
lightning and hail with the stronger storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-036-037-045-046-056-181515-
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Broome-
1105 AM EDT Mon Jun 17 2024
...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TUESDAY TO 8 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ057-062-PAZ040-048-072-181515-
Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
1105 AM EDT Mon Jun 17 2024
...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TUESDAY TO 8 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ039-043-044-047-181515-
Susquehanna-Wyoming-Lackawanna-Luzerne-
1105 AM EDT Mon Jun 17 2024
...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TUESDAY TO 8 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ022>025-044-055-PAZ038-181515-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Tioga-Bradford-
1105 AM EDT Mon Jun 17 2024
...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TUESDAY TO 8 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Isolated strong to severe thunderstorms are possible...mainly later
this afternoon and early this evening. There is the potential for
localized damaging wind gusts, frequent lightning and hail with
the stronger storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 17, 3:03 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
403 PM EDT Mon Jun 17 2024
NYZ022-172030-
Steuben NY-
403 PM EDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN STEUBEN COUNTY
THROUGH 430 PM EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dansville, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wayland, Cohocton, South Dansville, Perkinsville, Stony Brook State
Park, and Atlanta.
This includes the following highway exits...
Interstate 390 between 2 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4247 7772 4253 7772 4254 7766 4258 7766
4258 7741 4246 7734 4243 7773
TIME...MOT...LOC 2002Z 250DEG 31KT 4250 7779
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BJGSpecial weather statement, Jun 17, 3:23 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
423 PM EDT Mon Jun 17 2024
NYZ015-022-172100-
Steuben NY-Yates NY-
423 PM EDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YATES AND NORTH
CENTRAL STEUBEN COUNTIES THROUGH 500 PM EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm over
Naples, or 16 miles west of Penn Yan, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Penn Yan, Potter, Middlesex, Italy, Rushville, Guyanoga, Branchport,
Ferguson Corners, Keuka Park, and Vine Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4258 7737 4267 7737 4267 7736 4273 7734
4276 7731 4276 7709 4258 7700 4254 7743
4258 7744
TIME...MOT...LOC 2023Z 253DEG 23KT 4265 7738
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BJGSpecial weather statement, Jun 17, 3:49 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Binghamton NY
449 PM EDT Mon Jun 17 2024
NYZ015>017-023-025-172200-
Southern Cayuga NY-Seneca NY-Yates NY-Schuyler NY-Tompkins NY-
449 PM EDT Mon Jun 17 2024
...STRONG THUNDERSTORMS ARE APPROACHING THE CENTRAL FINGER LAKES...
At 445 PM EDT, Doppler radar was tracking a cluster of strong to
severe thunderstorms along a line extending from near Keuka Lake
north to near Clifton Springs. Movement was east at 25 mph.
If they hold together, these storms will reach Seneca Lake between
515 PM and 530 PM, and Cayuga Lake between 545 PM and 6 PM.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ithaca, Seneca Falls, Waterloo, Hector, Romulus, Fayette, Cayuga
Heights, Starkey, Lansing, and Enfield.
This includes the following highway exits...
Interstate 90 near 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
If on or near Seneca or Cayuga Lakes, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.
&&
LAT...LON 4276 7702 4276 7697 4286 7698 4287 7696
4301 7696 4303 7673 4302 7669 4270 7659
4245 7641 4241 7650 4235 7694
TIME...MOT...LOC 2045Z 263DEG 24KT 4289 7716 4245 7721
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MPHSpecial weather statement, Jun 17, 3:56 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
456 PM EDT Mon Jun 17 2024
NYZ015-022-023-172200-
Steuben NY-Yates NY-Schuyler NY-
456 PM EDT Mon Jun 17 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN SCHUYLER...SOUTHEASTERN
YATES AND STEUBEN COUNTIES THROUGH 600 PM EDT...
At 455 PM EDT, Doppler radar was tracking strong to severe
thunderstorms along a line extending from near Portageville to 6
miles north of Shinglehouse. Movement was east at 20 mph. Additional
thunderstorms were developing west of Addison.
These storms will move across Steuben County in the next 1 to 2
hours, and could strengthen.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Corning, Hornell, Bath, Campbell, Urbana, Canisteo, Caton, Lindley,
Wayland, and Painted Post.
This includes the following highway exits...
Interstate 86/Route 17 between 34 North and 48.
Interstate 390 between 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4235 7774 4254 7772 4254 7766 4258 7765
4257 7750 4249 7749 4252 7696 4235 7695
4229 7695 4228 7697 4200 7697 4200 7775
TIME...MOT...LOC 2055Z 255DEG 19KT 4250 7798 4206 7819
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MPH